Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Wilmington, OH

June 16, 2019Dearborn County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 16, 2019, 5:05 AM EDT for Dearborn County, Ripley County, Indiana. It was in force for 10 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 5:05 AM EDT (09:05 UTC)
Expired
Jun 16, 2019, 3:30 PM EDT
In force
10 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:00 AM EDTHEAVY RAIN 2.392 Ne Dillsboro, INCOCORAHS STATION IN-DR-7 MOORES HILL 5.7 SSE.
Jun 16, 7:00 AM EDTHEAVY RAIN 3.153 Ese Moores Hill, INCOCORAHS STATION IN-DR-20 MOORES HILL 3.0 ESE.
Jun 16, 9:50 AM EDTFLASH FLOODFriendship, INEMERGENCY MANAGER AND LAW ENFORCEMENT BOTH REPORTED THAT SEVERAL ROADS ACROSS THE SOUTHERN HALF OF THE COUNTY, ESPECIALLY NEAR FRIENDSHIP AND NORTH OF FRIENDSHIP, WERE IMPACTED DUE TO FLASH FLOODING.
Jun 16, 11:46 AM EDTHEAVY RAIN 1.936 Wsw Dillsboro, INMESONET STATION EW8300 FRIENDSHIP.
Jun 16, 11:58 AM EDTHEAVY RAIN 2.631 Ne Versailles, INMESONET STATION EW4661 VERSAILLES.
Jun 16, 2:56 PM EDTFLOODFriendship, INROUTE 62 REMAINS CLOSED FOR A SIGNIFICANT STRETCH DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 285 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WGUS51 KILN 160905
FFWILN
INC029-137-161200-
/O.NEW.KILN.FF.W.0017.190616T0905Z-190616T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
505 AM EDT Sun Jun 16 2019

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Ripley County in southeastern Indiana...
  Southwestern Dearborn County in southeastern Indiana...

* Until 800 AM EDT.

* At 503 AM EDT, radar indicated thunderstorms producing heavy rain 
  across the warned area. Up to two inches of rain have already 
  fallen since Saturday afternoon. Heavy rain continues to fall with 
  another 1 to 2 inches possible through the next several hours. 
  Runoff from this excessive rainfall will cause flash flooding to 
  occur.

* Some locations that will experience flooding include...
  Aurora, Versailles, Milan, Dillsboro, Moores Hill, Hartford,
  Holton, Rexville, Cold Springs, Benham, New Marion, Farmers
  Retreat, Friendship, Versailles Lake, Cross Plains and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3911 8544 3912 8509 3902 8489 3901 8490
      3902 8491 3901 8494 3899 8496 3900 8500
      3898 8500 3898 8504 3896 8505 3894 8512
      3896 8512 3893 8514 3893 8520 3891 8521
      3891 8544

$$

KC
2 follow-up statements
993 
WGUS51 KILN 161144
FFWILN
INC029-137-161430-
/O.EXT.KILN.FF.W.0017.000000T0000Z-190616T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
744 AM EDT Sun Jun 16 2019

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southern Ripley County in southeastern Indiana...
  Southwestern Dearborn County in southeastern Indiana...

* Until 1030 AM EDT.

* At 744 AM EDT, local law enforcement reported that thunderstorms 
  had produced heavy rain and flash flooding at various locations in 
  the warned area . Up to three inches of rain have already fallen. 
  Radar indicated that the heavy rainfall has ended across the area. 
  However, runoff from the earlier excessive rain will cause flash 
  flooding to occur.

* Some locations that will experience flooding include...
  Aurora, Versailles, Milan, Dillsboro, Moores Hill, Hartford,
  Holton, Rexville, Cold Springs, Benham, New Marion, Farmers
  Retreat, Friendship, Versailles Lake, Cross Plains and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3911 8544 3912 8509 3902 8489 3901 8490
      3902 8491 3901 8494 3899 8496 3900 8500
      3898 8500 3898 8504 3896 8505 3894 8512
      3896 8512 3893 8514 3893 8520 3891 8521
      3891 8544

$$

KC
195 
WGUS51 KILN 161406
FFWILN
INC029-137-161930-
/O.EXT.KILN.FF.W.0017.000000T0000Z-190616T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1006 AM EDT Sun Jun 16 2019

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southern Ripley County in southeastern Indiana...
  Southwestern Dearborn County in southeastern Indiana...

* Until 330 PM EDT.

* At 1002 AM EDT, emergency management and law enforcement reported 
  flash flooding occurring in the Friendship area and many locations 
  in southern Ripley County. Over three inches of rain has already 
  occurred. Thunderstorms are moving back into the area and expect 
  an additional one to two inches of rain. Runoff from this 
  excessive rainfall will cause flash flooding to continue to occur.

* Some locations that will experience flooding include...
  Aurora, Versailles, Milan, Dillsboro, Moores Hill, Hartford,
  Holton, Rexville, Cold Springs, Benham, New Marion, Farmers
  Retreat, Friendship, Versailles Lake, Cross Plains and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3911 8544 3912 8509 3902 8489 3901 8490
      3902 8491 3901 8494 3899 8496 3900 8500
      3898 8500 3898 8504 3896 8505 3894 8512
      3896 8512 3893 8514 3893 8520 3891 8521
      3891 8544

$$

Novak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:33 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 16, 3:33 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
333 AM EDT Sun Jun 16 2019

.SYNOPSIS...
A series of upper level disturbances will push east across the
region through mid week. These will combine with a lingering
surface boundary over the Ohio Valley to result in occasional
showers and thunderstorms for the next several days.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex forecast in order for today with initial MCV evident on
radar moving across north central Ohio attm with a trailing
boundary extending back into southwest Ohio and southern
Indiana. Meanwhile another bowing convective complex is pushing
quickly east across central Indiana. In the better instability
south of the trailing boundary, scattered thunderstorms have
developed across southern Illinois/Southern Indiana over the
last couple of hours. With a seasonally strong southwest 850 mb
jet continuing across the region through daybreak, expect to
see all of this activity continue to work it way east across
our area through mid morning. Pws are up close to 2 inches and
with relatively deep warm cloud depths, we are getting some
decent heavy rains. Hi res models are suggesting an overall
weakening trend from mid morning onward as we start to lose the
nocturnal low level jet, so will taper back pops through late
morning.

There is some uncertainty for the forecast this afternoon as the
models continue to show quite a bit of instability developing
as dewpoints push into the low 70s and temperatures possibly
work up into the upper 70s to around 80 degrees. The uncertainty
exists with how fast/if this morning activity dies down and what
kind of lingering debris clouds then have on temperatures. That
coupled with exactly where the residual boundary ends up, all
leads to a low confidence forecast for this afternoon. As a
result, will just allow for chance pops to gradually increase as
we progress through mid to late afternoon.

Will continue with the FFA through noon with the assumption that
we will see a decreasing trend in coverage through late
morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Broad southwest low level flow will persist across the region
tonight into Monday. The low level jet will be more muted
tonight though so this will likely help keep showers and storms
more scattered overnight. Additional mid level energy will push
east across the region through the day on Monday. This coupled
with the lingering boundary and a possible surface wave riding
east along it, will lead to a continued chance of showers and
storms through the day. Highs on Monday will range from the mid
70s north to around 80 degrees across the far south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The active pattern will continue through much of the work week
as we remain in zonal flow aloft. Numerous rounds of mid level
energy/embedded short waves will ride east across the region
through as least Thursday. Thus will continue with fairly high
pops through mid week. There are some hints of some weak
ridging pushing quickly east across the area on Friday so will
just hang on to some slight chance pops then, before another
short wave brings some better chances of pcpn for the weekend.
High temperatures will generally be in the middle 70s to lower
80s through the long term period.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Convection will periodically impact the terminals through the
early part of the TAF period. Heavier activity will reduce
visibilities to IFR. In addition, ceilings will fall to MVFR to
IFR at all but the Cincinnati terminals. While confidence is not
high, it does appear that precipitation will diminish after 15Z
with little occurring later in the day. But will have to monitor
trends to see if any storms can develop closer to 00Z. Ceilings
will lift to VFR and eventually scatter after 18Z.

OUTLOOK...Thunderstorms will be possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>080.
KY...Flash Flood Watch until noon EDT today for KYZ091>093.
IN...Flash Flood Watch until noon EDT today for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Jun 16, 4:09 AM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
409 AM EDT Sun Jun 16 2019

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-171000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-
409 AM EDT Sun Jun 16 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few strong to severe storms will be possible into this evening.
The primary threat will be damaging winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ089-090-094>100-OHZ081-082-088-171000-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Adams-Pike-Scioto-
409 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible into this evening.
The primary threat will be damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 16, 4:05 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      6 WSW BRIGHT            39.17N 84.95W
06/16/2019                   DEARBORN           IN   911 CALL CENTER

            HIGH WATER REPORTED ALONG A PORTION OF BONNELL ROAD,
            RESULTING IN ROAD CLOSURE. WATER RUSHING OVER ROAD. TIME
            OF EVENT ESTIMATED.

&&

KC
Local storm report, Jun 16, 4:07 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      4 SW BRIGHT             39.17N 84.91W
06/16/2019                   DEARBORN           IN   911 CALL CENTER

            HIGH WATER REPORTED ON MAIN STREET IN GUILFORD. TIME OF
            EVENT ESTIMATED.

&&

KC
Local storm report, Jun 16, 4:23 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      3 N SUNMAN              39.27N 85.10W
06/16/2019                   RIPLEY             IN   911 CALL CENTER

            FLASH FLOODING REPORTED ALONG A PORTION OF STATE ROAD 46
            IN PENNTOWN. TIME OF EVENT ESTIMATED.

&&

KC
Local storm report, Jun 16, 4:30 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     HEAVY RAIN       5 SW BATAVIA            39.02N 84.24W
06/16/2019  M3.75 INCH       CLERMONT           OH   PUBLIC

            STORM TOTAL RAINFALL THUS FAR.

&&

KC
Local storm report, Jun 16, 4:51 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     FLOOD            NE LAKEVIEW             40.49N 83.92W
06/16/2019                   LOGAN              OH   TRAINED SPOTTER

            STANDING WATER NEAR THE INTERSECTION OF GROVE AVE. AND
            NORTH AVE. IN LAKEVIEW.

&&

KC
Local storm report, Jun 16, 4:53 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       BATESVILLE              39.30N 85.22W
06/16/2019  M2.68 INCH       RIPLEY             IN   COCORAHS

            STORM TOTAL RAINFALL THUS FAR.

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:41 PM EDTSevere Thunderstorm WarningILNWayne34 min
Jun 15, 9:03 PM EDTTornado WarningILNFayette, Wayne27 min
Jun 15, 9:04 PM EDTSevere Thunderstorm WarningILNFranklin, Ripley26 min
Jun 15, 9:30 PM EDTSevere Thunderstorm WarningILNRipley45 min
Jun 15, 9:41 PM EDTSpecial Weather StatementILNUnion34 min
Jun 15, 9:43 PM EDTSevere Thunderstorm WarningILNUnion, Wayne32 min
Jun 15, 10:12 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley3 hr
Jun 15, 10:15 PM EDTSpecial Weather StatementILNDearborn, Ripley30 min
Jun 15, 10:46 PM EDTSpecial Weather StatementILNDearborn, Ripley29 min
Jun 16, 12:45 AM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley7 hr
Jun 16, 1:10 AM EDTAreal Flood AdvisoryILNDearborn, Franklin, Ohio, Ripley7 hr
Jun 16, 1:29 AM EDTFlash Flood WarningILNDearborn, Franklin, Ripley9 hr
Jun 16, 1:56 AM EDTFlash Flood WarningILNDearborn9 hr
Jun 16, 5:45 AM EDTSpecial Weather StatementILNDearborn, Franklin, Ohio, Ripley, Switzerland45 min
Jun 16, 6:26 AM EDTSpecial Weather StatementILNOhio, Switzerland49 min
Jun 16, 10:12 AM EDTSpecial Weather StatementILNOhio, Switzerland33 min
Jun 16, 10:28 AM EDTAreal Flood WarningILNDearborn30 hr
Jun 16, 10:43 AM EDTSpecial Weather StatementILNSwitzerland47 min
Jun 16, 3:06 PM EDTAreal Flood WarningILNDearborn, Ripley43 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.